Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 39, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 9, 2001, 7:30 PM CDT for Bourbon County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 7:30 PM CDT (00:30 UTC)
- Expired
- Apr 9, 2001, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 123 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:50 PM CDT | Hail 0.75 | Moran, KS | |
| Apr 9, 7:50 PM CDT | Hail 0.75 | Bronson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 9, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 100031 SVRSGF KSC011-100115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 730 PM CDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BOURBON COUNTY IN SOUTHEAST KANSAS * UNTIL 815 PM CDT * AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MORAN...OR 6 MILES EAST OF LA HARPE... MOVING NORTHEAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UNIONTOWN BY 735 PM CDT. REDFIELD BY 740 PM CDT. THE TOWN OF XENIA IS ALSO IN THE PATH OF THIS STORM. GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3790 9534 3769 9508 3788 9463 3817 9504 FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:50 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 9, 2:50 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 PM CDT MON APR 9 2001 THUNDERSTORM CHANCES WILL HIGHLIGHT THE TODAYS FORECAST PACKAGE. SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY HAD BECOME STATIONARY OVER SOUTHEAST KANSAS INTO NORTHWEST MISSOURI. MOISTURE POOLING ALONG THIS BOUNDARY AS DEPICTED BY DEWPOINT AND SURFACE THETA-E FIELDS. WATER VAPOR IMAGERY SHOWS MAIN UPPER LOW OVER SOUTHERN CALIFORNIA WITH A WEAK IMPULSE APPARENT OVER EASTERN COLORADO. MODELS IN CLOSE AGREEMENT WITH SYNOPTIC SCALE FEATURES NEXT COUPLE OF DAYS. MEAN TROUGH REMAINS OUT WEST WITH NEXT POTENT SHORTWAVE EJECTING INTO THE PLAINS ON WEDNESDAY. FOR TONIGHT...IMPULSE EMBEDDED IN FLOW OVER CENTRAL HIGH PLAINS WILL PUSH EAST AIDING DEVELOPMENT OF LOW LEVEL JET INTO THE AREA. INCREASING CONVERGENCE ALONG THE SURFACE BOUNDARY AND SOME MID LEVEL COOLING SHOULD BE ENOUGH TO FIRE CONVECTION THIS EVENING ACROSS SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI. THIS ACTIVITY WILL PROPAGATE EAST ACROSS CENTRAL MISSOURI AND LAKE OF THE OZARKS REGION. GIVEN EXTENT OF SURFACE BASED INSTABILITY A FEW SEVERE POSSIBLE...BUT PRECIPITABLE WATER AMOUNTS AROUND 1.5 INCHES COULD RESULT IN LOCALIZED FLOODING. GIVEN RELATIVELY DRY ANTECEDENT CONDITIONS WILL NOT ISSUE A FLASH FLOOD WATCH. ON TUESDAY...ACTIVITY WILL DWINDLE DURING THE MORNING AS COMPLEX MOVES EAST. FOCUS OF REDEVELOPMENT DIFFICULT TO PINPOINT BUT RESIDUAL BOUNDARIES CANNOT RULE OUT SCATTERED ACTIVITY DURING THE DAY. TEMPERATURES WILL DEPEND HIGHLY ON CLOUD COVER AND WILL GO WARMER IN THE SOUTHWEST WHERE THE MOST CLEARING SHOULD OCCUR. TUESDAY NIGHT...SQUALL LINE WILL LIKELY BLOSSOM OVER THE PLAIN STATES. EXCEPT FOR SOME SCATTERED EVENING STORMS...MAIN THUNDERSTORM EPISODE WILL HOLD OFF UNTIL THE PREDAWN HOURS OR LATER. SOME QUESTION TO THE TIMING AND WILL HAVE TO WATCH FOR A SLOWER TREND SIMILAR TO THE LAST SYSTEM. ON WEDNESDAY...SQUALL LINE WILL BLOW THROUGH THE AREA AS A POTENT SHORTWAVE BECOMES NEGATIVE TILE AND LIFT NORTHEAST AND SURFACE LOW INTENSIFIES OVER THE CENTRAL PLAINS. IF SYSTEM HANGS BACK OUR SEVERE CHANCES COULD INCREASE AS DAYTIME HEATING COMES INTO PLAY. TIGHT PRESSURE GRADIENT WILL SUPPORT WINDY CONDITIONS. IN THE EXTENDED...ANOTHER IMPULSE PROGGED TO RIDE THROUGH THE AREA EARLY FRIDAY. WARM ADVECTION WITH THIS SYSTEM COULD SET OFF A CHANCE OF SHOWERS. OVERALL THE TREND WILL BE TOWARD COOLER TEMPERATURES. A CHANCE OF THUNDERSTORMS WILL RETURN MONDAY AS A WARMER AIRMASS RETURNS. PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY... FCSTID = 11 SGF 65 78 66 74 / 50 40. 40 70 JLN 65 79 65 75 / 60 50 50 70 UNO 66 79 65 75 / 40 40 30 70 VIH 63 75 63 73 / 60 50 30 70 .SGF... MO...NONE. KS...NONE. FOSTER
In the hours before
Special weather statement, Apr 9, 4:08 PM CDT, 3 hours 22 minutes before
KSZ073-097-101-MOZ066-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 408 PM CDT MON APR 9 2001 ...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI UNTIL 1000 PM CDT THIS MONDAY EVENING... IN SOUTHWEST MISSOURI THIS WATCH INCLUDES VERNON COUNTY. IN SOUTHEAST KANSAS THIS WATCH INCLUDES BOURBON...CRAWFORD...AND CHEROKEE COUNTIES. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST KANSAS LATE THIS AFTERNOON AND MOVE EAST NORTHEAST INTO FAR SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI THIS EVENING. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. LARGE HAIL AND DAMAGING WINDS MAY ALSO ACCOMPANY THE STRONGER STORMS. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. STAYED TUNED TO THE LATEST WEATHER STATEMENTS AND WARNINGS BY LISTENING TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE. k FOSTER
Special weather statement, Apr 9, 7:12 PM CDT, 18 minutes before
KSZ073-097-101-MOZ055-056-066-067-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 712 PM CDT MON APR 9 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST KANSAS AND CENTRAL MISSOURI UNTIL 1 AM CDT TUESDAY MORNING... ...THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN REPLACED BY THE NEW SEVERE THUNDERSTORM WATCH... IN SOUTHWEST MISSOURI THIS WATCH INCLUDES VERNON...ST. CLAIR... BENTON...AND MORGAN COUNTIES. IN SOUTHEAST KANSAS THIS WATCH INCLUDES BOURBON AND CRAWFORD COUNTIES IN KANSAS. NO WATCHES ARE IN EFFECT FOR CHEROKEE COUNTY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST KANSAS AND CENTRAL MISSOURI THIS EVENING. THESE STORMS WILL GENERALLY AFFECT AREAS NORTH OF A GIRARD KANSAS TO WARSAW TO VERSAILLES LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE STORMS. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. STAYED TUNED TO THE LATEST WEATHER STATEMENTS AND WARNINGS BY LISTENING TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:05 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.